Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 339, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 4, 1998, 11:47 AM CDT for St. Clair County, Missouri. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 4, 1998, 11:47 AM CDT (16:47 UTC)
- Expired
- Oct 4, 1998, 12:20 PM CDT
- In force
- 33 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County St. Clair County, MO
The radar
The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 11:50 AM CDT | Hail 0.88 | Appleton City, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
379 WUUS1 KSGF 041648 RRA SVRSGF MOC185-041720- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1147 AM CDT SUN OCT 4 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI * UNTIL 1220 PM CDT * AT 1146 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF QUARTERS. THIS STORM WAS LOCATED 5 MILES SOUTH OF APPLETON CITY OR 20 MILES NORTHWEST OF OSCEOLA AND WAS MOVING NORTH NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... APPLETON CITY THROUGH 1215 PM A SEVERE THUNDERSTORM WARNING MEANS THAT DAMAGING WINDS AND/OR LARGE HAIL CAN BE EXPECTED. SEEK SHELTER NOW AND REMAIN PROTECTED UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:55 AM CDT, 8 hours 52 minutes earlier.
Area forecast discussion, Oct 4, 2:55 AM CDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 AM CDT SUN OCT 4 1998 LATEST SFC ANALYSIS INDCS A WK FNTL BNDRY ACRS SRN MO. BNRY IS BEST DEFINED BY DIFFERENCE IN DWPNTS ACRS THE FA. DWPNTS RANGE FM THE LOWER 50S ACRS CNTRL MO TO THE LOWER 60S ALONG THE MO/AR BORDER. ALL THE MODELS THIS MRNG INDC THAT A SIG SVR WX OUTBREAK MAY BE SHAPING UP FOR THE CNTRL AND SRN PLAINS STARTING THIS AFTN AND CONTG INTO MON. STRONG UPR LOW OVR THE WRN U.S. IS FCST TO DIG SEWD SOME MORE TODAY AND THEN LIFT NEWD TOWARD THE NRN PLAINS TNGT AND MON. SEVERAL SHRT WVS ARE FCST TO EJECT NEWD OUT AHEAD OF MAIN UPR LOW THROUGH MON. TIMING AND STRENGTH OF THESE SYSTEMS HANDLED A BIT DIFFERENTLY BY EACH MODEL. WL LEAN MORE WITH THE ETA SOLUTION FOR THIS FCST. MAIN FCST PROBLEMS FOR THIS FCST PD WL BE SVR WX POTENTIAL...TEMPS AND THE THREAT OF HVY RAINFALL. DVLPG SFC LOW OVR SERN CO IS FCST TO LIFT NEWD AS WELL OVR THE NXT 24 TO 36 HRS. STRONG SLY LOW LVL FLOW WL DVLP ACRS MUCH OF THE FA LATER TNGT AND CONT TNGT. THE COMBINATION OF STRONG UPR DYNAMICS...GOOD INSTABILITY AND INCRSG MOISTURE WL LEAD TO THE POTENTIAL OF SVR WX ACRS THE FA DURG THIS FCST PD. FCST CAPES EXPECTED TO RANGE FM 500-1000 J/KG 00Z TNGT...WITH HELICITY VALUES FM 500-600 M2/S2. LOOKS LIKE CONVECTION WL ORGANIZE INTO A SQUALL LINE BY TNGT AS SYS APCHS FA. WL STICK WITH CURRENT FCST OF 20-30% POPS TODAY ACRS MOST OF THE FA. ANY TSRA DEVELOPMENT LOOKS TO BE THIS AFTN. WL GO WITH CAT POPS ACRS MUCH OF THE FA TNGT AND INTO MON. WL ISSUE A HAZARDOUS WX OUTLOOK ARND 5 AM TO HIGHLIGHT SVR WX POTENTIAL. LATER SHIFTS WL HAVE TO CONSIDER A FLASH FLOOD WATCH FOR MAINLY WRN HALF OF FA TNGT AND INTO MON. RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY) AIZ/VIH... TODAY...VARAIBLE CLOUDINESS. A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH FROM 75 TO 80. WIND BECOMING SOUTH AND INCREASING TO 10 TO 15 MPH. SE KS/JLN...VARIABLE CLOUDINESS AND BREEZY WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH NEAR 80. WIND BECOMING SOUTH AND INCREASING TO 10 TO 20 MPH AND GUSTY. SGF...VARIABLE CLOUDINESS. A 20 PERCENT OF SHOWERS AND THUNDERSTORMS MAILY IN THE AFTERNOON. HIGH NEAR 80. WIND INCREASING TO SOUTH AT 10 TO 20 MPH AND GUSTY. PUT WEST PLAINS 5 COUNTIES IN WITH THE CAPE... CCF SGF NT 079/065 071/057 065 09276 JLN NT 081/066 072/058 066 09487 RICKARD/GORDON/TAGGART
In the hours before
Local storm report, Oct 4, 10:24 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1024 AM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 AM HORTON MO .75 INCH HAIL
10/04/98 VERNON
0930 AM LAMAR MO .75 INCH HAIL
10/04/98 BARTONLocal storm report, Oct 4, 10:24 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1024 AM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 AM HORTON MO .75 INCH HAIL
10/04/98 VERNON
0930 AM LAMAR MO .75 INCH HAIL
10/04/98 BARTONThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 8:18 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 47 min |
| Oct 4, 8:41 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 64 min |
| Oct 4, 8:51 AM CDT | Flash Flood Warning | SGF | Vernon | 3 hr |
| Oct 4, 9:04 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 36 min |
| Oct 4, 9:37 AM CDT | Flash Flood Warning | SGF | Barton | 3 hr |
| Oct 4, 9:46 AM CDT | Severe Thunderstorm Warning | SGF | Barton | 49 min |
| Oct 4, 10:01 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Vernon | 59 min |
| Oct 4, 10:56 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 49 min |
| Oct 4, 12:01 PM CDT | Flash Flood Warning | SGF | Vernon | 119 min |
| Oct 4, 12:24 PM CDT | Flash Flood Warning | SGF | St. Clair | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.